U.S. doctors online nowAsk doctors free
A 29-year-old member asked:

I had mirena (levonorgestrel) put in yesterday i have a charlie horse shooting down my leg i'm scared it could be something serious like a blood clot could it be?

2 doctor answers6 doctors weighed in
Dr. George Valdez
Specializes in Family Medicine
Doubtful: Blood clot usually has one-sided swelling, and more of a throbbing pain, worse with compression, usually on back of calf. Shooting pain, charlie horse sounds more like leg may be sore from stretching during procedure. If worse, changes, or not improving, go ahead and seek medical attention.
Dr. Edward Neilsen
Family Medicine 20 years experience
Doubtful: Mirena (levonorgestrel) insertion really shouldn't cause anything like that. It is more likely that being in the lithotomy position (feet in stirrups, legs up, etc) caused the muscles to spasm. Mirena (levonorgestrel) does have hormones in it, and all forms of hormones have a risk of blood clots....But that would be rare and coincidental.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 25, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.